Iowa, 2019

Hail in Iowa, September 18, 2019

September 18, 2019 · NWS FSD · 1 event in 1 county or zone

Scattered convection developed in the early morning hours of September 18 within the convergence zone on the nose of a 50-60 knot low-level jet. With weak deep-layer shear of 15 to 20 knots and around 1000 J/kg of elevated CAPE, hail size was limited to sub-severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered convection developed in the early morning hours of September 18 within the convergence zone on the nose of a 50-60 knot low-level jet. With weak deep-layer shear of 15 to 20 knots and around 1000 J/kg of elevated CAPE, hail size was limited to sub-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 18, 5:46 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 18, 5:46 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
646 PM CDT Wed Sep 18 2019

.SHORT TERM...(This Evening through Thursday)
Issued at 248 PM CDT Wed Sep 18 2019

Very weak elevated instability has allowed a few showers to persist
this afternoon across parts of northwest IA. This is on the far
northern fringes of any instability that is slowly sinking
southward. By late this afternoon into the evening this instability
will begin to drift back to the north. The latest model soundings
still hint that capping will keep thunderstorm activity at bay until
later in the evening. By about 10 pm or so the low level jet will
bring some convergence and moisture back into the area and
thunderstorms become likely over parts of northwest IA and northeast
NE. Storm motion does hint that newer updrafts could develop to the
southwest as storms drift east so some training of thunderstorms
will be possible. Also good instability and decent shear to
initially support a few severe thunderstorms. Right now it does look
like this will be confined to the aforementioned locations. The
thunderstorms could reach as far north as Interstate 90 but for now
these look to be disorganized and short lived. By mid morning
Thursday capping begins to develop with upper level ridging and the
low level jet loses influence so expect most of Thursday to be dry.
After milder lows in the upper 50s to mid 60s the humidity will
gradually return through the day Thursday with late afternoon dew
points climbing into the upper 60s to around 70 and highs in the 80s.

By Thursday night heights aloft begin to collapse as the upper level
trough to the west shifts east. There is not very much focus in the
area however so the chances for showers and thunderstorms will
remain low. Will have the higher chances near highway 14 late
Thursday night. increasing southerly winds will keep lows very warm,
from about 65 to 70 in most locations.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 248 PM CDT Wed Sep 18 2019

By Friday the southerly gradient at the surface will be pretty stout
and expect south winds of 20 to 35 mph. Temperatures will warm
nicely through the day as the upper level wave approaches from the
west. While daytime thunderstorms are fairly unlikely in most
locations soundings do hint that some surface based activity is not
impossible so will need to keep an eye on this potential. Plenty of
shear and instability to support some severe thunderstorms. Central
SD could see some thunderstorm activity as the upper level wave
approaches late in the afternoon.

Friday night shows the best potential for widespread shower and
thunderstorm potential with heavy rain and severe weather both
possible. A little too early to pin point the locations with the
highest potential for heavier rain but the threat will be there.

The upper level trough will move through Saturday and flush out the
moisture and instability and bring a stronger west wind. Highs will
be in the 70s most locations.

Once this cool air settles in expect near to below normal
temperatures Sunday through Wednesday with only small chances for
showers and thunderstorms. The better chances will likely be Monday
night into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Sep 18 2019

Light winds and quiet weather are expected for most of the region
overnight into the day tomorrow. The exception will be for areas
around and southeast of KSUX and KSPW, where scattered overnight
thunderstorms may develop. Currently the frontal boundary is
located south of the region, roughly where storms are in progress
south of KOMA. These storms are expected to continue and expand in
coverage northward throughout the night. Strong storms are not
expected, but periods of heavy rain and occasional cloud to ground
lightning are possible in the aforementioned area. Storms exit
the area by mid-morning Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Sep 18, 3:06 AM CST, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CDT Wed Sep 18 2019

IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070-
190915-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-
406 AM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Flooding resulting from heavy rainfall last week will continue to be
an ongoing concern. Moderate to major river flooding is expected to
continue in the James, Vermillion and Big Sioux Rivers for several
days.

Scattered thunderstorms will linger over portions of Southwest
Minnesota early this morning. There will be a risk for locally
heavy rain, especially in the areas near Windom, Jackson, and
Worthington.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Thursday night and linger into
Saturday. Some of these storms may produce locally heavy
rainfall, which could exacerbate ongoing flooding.

Isolated storms Friday afternoon and evening may also become
strong to severe, though the favored area and extent of the severe
weather risk is still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
190915-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
406 AM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Flooding resulting from heavy rainfall last week will continue to be
an ongoing concern. Moderate to major river flooding is expected to
continue in the James, Vermillion and Big Sioux Rivers for several
days.

Scattered thunderstorms will continue into Wednesday morning
across portions of Northwest Iowa. Locally heavy rain may become
an issue, with amounts of 1 to 2 inches likely in some locations.

Additional thunderstorms may form across portions of eastern
Nebraska and northwest Iowa later this evening and overnight. A
storm or two may contain marginally severe hail, however the
greatest risks will come from another risk for locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms are possible Thursday night through early Saturday.
These storms may produce locally heavy rainfall, which could
exacerbate ongoing flooding. Isolated storms Friday afternoon and
evening may also become strong to severe, though the favored area
and extent of the severe weather risk is still uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 112 km away, was scanning. The volume nearest the first event began at 03:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Plymouth

When
September 18, 9:20 PM CST to 9:21 PM CST
Where
Plymouth County, 0.51 mi E of Hinton
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.630, -96.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858158.